I posted this in the other community as well but haven't received any opinions as of yet. Thanks in advance for any replies.
I am wondering if anyone has experienced anything similar or if I could get some insight as to what might be going on here. I have been frequently prescribed antibiotics (no penicilin or sulfa as I have been allergic since a child) over the past two years for having several bouts of sinus infections, throat infections and bronchitis symptoms. Suddenly, since April I started developing strange symptoms while taking any antibiotic. The antibiotics I've taken since April are Avelox, Zithromax, Clindamycin and Biaxin (all of which I haven taken previously over the years w/ no problems). Each time I take one of these the symptoms are the same: after a few days of taking the med I start to experience itchiness, tightness, pressure inside my chest, like the sensation that something is in there. This continues until about 2 weeks after finishing the antibiotic. The doctor's don't know what this is and said it shouldn't be an effect of the medication. I have actually had chest x-rays twice while experiencing this & they monitored my pulse/oxygen level and all came back normal. Does this sound like an allergic reaction? Could this be happening because of antibiotic overuse? Could I have become allergic to all antibiotics due to frequent use the past two years? I also recently had gastritis and found out I have pretty persistant GERD. Could it be that the antibiotics irritate the stomach and what I'm feeling in my chest is actually from the GERD the antibiotics are irritating? I've also had a bronchoprovocation test to check for asthma and it came back that I do not have asthma. The doctor's don't know what this is so I'm hoping someone might be able to give me some ideas/insight. Thank you.
First, it is extremely unlikely that you have become allergic, “to all antibiotics.” Secondly, what you describe, in the absence of a skin rash of some type along with the “itchiness” is probably not an allergic reaction. Were it an allergic reaction, however, it could be an allergic response to certain classes of antibiotics; for example Biaxin and Zithromax are in a class of drugs called Macrolides so that, if allergic, you might be allergic to all antibiotics in that Class. That the 4 antibiotics you mention represent 3 different classes of antibiotics, it would also be unlikely for you to become allergic to three different classes of antibiotics, pretty much at the same time.
And, the symptom of “tightness, pressure inside my chest” is more likely to be the symptom of esophageal spasm, secondary to GERD, and worsened by the antibiotic. Tightness, the result of allergy is more likely to be a “tightness” or narrowing of the airways, such as occurs with asthma, and associated with shortness of breath.
I would hesitate to attribute your symptoms to an allergic reaction especially, as mentioned, in the absence of a visible skin rash. Its not being an allergy would be good news as it would mean that those antibiotics could still be prescribed for you when indicated.
You described yourself as having, “..pretty persistent GERD. The next time you need to take an antibiotic, you and your doctor might want to consider stepping-up your GERD therapy, provided the drugs used would not interfere with the action of the antibiotic.
Since your body's immune system is not very good and you get allergic to things very fastly and since you are having antibiotics from 2 years so chances are there that you may have got allergic to antibiotics. Well I think you must go for an allergy test.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.